Tornadoes · United States · North Carolina · 2003

F0 tornado, Colerain, North Carolina, May 9, 2003

This F0 tornado ran 1.0 miles across Bertie County on May 9, 2003, touching down at 5:50 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 9, 2003
Touchdown
5:50 PM EDT (21:50 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Bertie County
Touchdown point
36.200, -76.770
Lift-off point
36.200, -76.770
Record number
1372

What the Weather Service recorded

Tornado (F0) downed several trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS AKQ issued a tornado warning for this county at 21:33 UTC, 17 minutes before the tornado touched down, in force until 22:15 UTC.

Issued (UTC)ExpiredProductOffice
21:33 UTC22:15 UTCTornado WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 9, 4:00 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 9, 4:00 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT FRI MAY 9 2003

BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE
ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR
IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO
CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE
TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN
NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY.

SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND
7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL
CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE.

FCSTID =   18
SBY   54  79  60  79 /  30  30  30  40
OXB   52  71  60  72 /  30  30  30  40
ECG   61  82  67  88 /  30  30  30  40
ORF   60  82  67  87 /  30  30  30  40
PHF   60  82  66  85 /  30  30  30  40
AKQ   62  84  66  88 /  30  30  30  40
RIC   61  82  64  87 /  30  30  30  40
FVX   62  84  66  88 /  30  30  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 12 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 4:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 4:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 5:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DREWRYVILLE               VA   75 MPH WIND GUST
05/09/03   SOUTHAMPTON

0453 PM    DREWRYVILLE               VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON                    GOLF BALL HAIL COVERING
                                          GROUND.

MPR
Local storm report, May 9, 5:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    SPAINVILLE                VA   WIND DAMAGE
05/09/03   NOTTOWAY                       ROOF BLOWN OFF ROCKY HILL
                                          CHURCH ON RT 153.  NUMEROUS
                                          TREES DOWN.

MPR
Local storm report, May 9, 5:16 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0516 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BOYKINS                   VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON

MPR
Local storm report, May 9, 5:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0541 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BUFFALO JUNCTION          VA   1.75 IN HAIL
05/09/03   MECKLENBURG

MPR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

9.8 hours before the tornado, 158 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1522 joules per kilogram, CIN -53, lifted condensation level 1058 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
266 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Newport, NC (KMHX), 00:00Z

2.2 hours after it, 158 km from the path. May 10, 2003.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1942 joules per kilogram, CIN -40, lifted condensation level 1143 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
2214 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Edenton_northea (EDE), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:00 UTC87.873.4270° 5 kt1011.5
20:20 UTC87.871.6270° 7 kt1011.5
20:40 UTC87.871.6290° 6 kt1011.9
21:04 UTC87.871.6280° 3 kt1011.5
21:20 UTC87.871.6260° 3 kt1011.5
21:40 UTC8671.60° 0 kt1011.9
22:03 UTC82.471.6160° 6 kt1011.5
22:20 UTC80.673.470° 13 kt1010.8+RA
22:40 UTC71.666.2110° 16 kt1013.2
23:01 UTC71.668180° 16 kt211013.2-RA
23:20 UTC71.664.4170° 13 kt191012.9+RA
23:41 UTC71.664.4180° 15 kt1011.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of May 9, 2003

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 91:55 PM EDTF0Augusta, VA5.0100
May 92:20 PM EDTF0Albemarle, VA15.0100$10,000
May 93:35 PM EDTF1Amelia, VA6.0200$50,000
May 94:35 PM EDTF0Sussex, VA8.0100$10,000
May 94:50 PM EDTF0Southampton, VA4.0100$20,000
May 95:10 PM EDTF0Northampton, NC1.050$10,000
May 95:20 PM EDTF1Hertford, NC7.0100$30,000
May 96:00 PM EDTF0Chowan, NC1.050$10,000
May 96:08 PM EDTF0Vance, NC5.050$400,000
May 96:30 PM EDTF0Warren, NC0.520
May 96:42 PM EDTF1Washington, NC1.0200$250,000
May 97:20 PM EDTF0Nash, NC0.220
May 97:40 PM CDTF0Sangamon, IL0.320
May 99:10 PM EDTF0Greene, NC0.125
May 98:50 PM CDTF0Caddo, OK0.225
May 99:00 PM CDTF1Caddo, OK1.0100$40,000
May 99:15 PM ESTF1Kosciusko, IN0.125$10,000
May 99:17 PM CDTF0Caddo, OK1.250$10,000
May 99:25 PM CDTF1Cass, MO3.0501$1.0 million
May 99:44 PM CDTF0Cass, MO0.225
May 99:53 PM CDTF1Canadian, OK0.550$3,000
May 910:10 PM CDTF1Oklahoma, OK1.88808$10 million
May 910:15 PM CDTF2Lafayette, MO10.0300$500,000
May 910:18 PM CDTF1Oklahoma, OK0.550$20,000
May 910:29 PM CDTF3Oklahoma, OK17.81,3202$7.0 million
May 910:35 PM CDTF0Saline, MO0.225
May 910:52 PM CDTF0Johnson, MO1.050$1,000
May 911:06 PM CDTF1Oklahoma, OK7.0880$100,000
May 911:49 PM CDTF1Lincoln, OK8.1880$500,000
May 912:25 AM CDTF1Creek, OK2.0300$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.